MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE SPHINCTEROTOME V (DISTAL WIREGUIDED); SINGLE USE PRELOADED SPHINCTEROTOME

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE SPHINCTEROTOME V (DISTAL WIREGUIDED); SINGLE USE PRELOADED SPHINCTEROTOME
Model Number KD-VC631Q-07301S
Medical Device Problem Codes Break (1069); Defective Device (2588)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device has not yet been received for evaluation.The cause of the reported event cannot be determined.If additional information becomes available this report will be supplemented accordingly.
 
Event or Problem Description
It was reported that when the user put the wire on the tissue, it sparked and right between where the wire and clever cut coating meet , device broke apart.Wire broke into two pieces, still connected however, it can no longer be use.The issue occurred during a therapeutic sphinecterotomy procedure.No other details provided regarding the event.No patient harm or injury reported.No known device pieces fell into the patient.No user injury reported.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's investigation.Device was not returned for evaluation.Lot number is unknown and was not provided, however, a review of the device history record based on the device model found no deviations that could have caused or contributed to the reported issue.All records indicated that the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.According to the event description, it can be inferred that the cutting wire broke on the coated portion, or near the end face of the coated portion.It was presumed, the issue occurred likely a cause of the tear of the coated portion and might be due to the following reasons.The slider was pushed more than needed.That have caused the cutting wire to deflect.The deflected coated portion of the cutting wire, and the metal part of the forceps elevator were came into contact while the forceps elevator was up.The tube was moved back and forth.It can be assumed that the coated portion of the wire was scratched and torn from the effect of contacting the metal part of the forceps elevator.As stated on the ifu (instruction for use) the user manual states: since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.Olympus will continue to monitor complaints for this device.

Brand Name
SINGLE USE SPHINCTEROTOME V (DISTAL WIREGUIDED)
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11193386
Report Number8010047-2021-01602
Device Sequence Number19938951
Product Code KNS
UDI-Device Identifier04953170399480
UDI-Public04953170399480
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K141991
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-VC631Q-07301S
Device Lot NumberN/A
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer03/11/2021
Initial Report FDA Received Date01/19/2021
Supplement Report FDA Received Date03/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1